Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Which meds?
Apr 9, 2006

I found out I had HIV 3 months ago. I had a CD4 count of 650 and a viral load of 56,000. My doctor put me on Sustiva/Truvada immediately. Within a month my CD4 was at 800 and my viral load 0 but continued to take the meds for two more months. At the third month I asked to switch from Sustiva because I hated the side effects so he put me on Truvada/Viramune with three more months to go of treatment. After being on Viramune for a week I found out how bad this medication is on your liver and don't want to risk it. Do you have suggestions for a new combo treatment that I can ask my doctor about? And do I really need to be on this for three more months??? Thank you for your time-Stephen

Response from Dr. Young

Thanks for your post.

You are among patients who have persistent side effects from efavirenz (Sustiva, Strocrin).

I'd share your concerns about starting on nevirapine (Viramune)-- liver toxicity is indeed an issue for patients like you who start with higher CD4s (women with counts greater than 250, men greater than 400).

If your counts were lower, I don't think that this would be as much of an concern; I'd consider a switch to a boosted PI (lopinavir, fosamprenavir or atazanavir) as an alternative to nevirapine. Which PI to use would depend on your particular needs for diet restriction, pill count, side effect aversion among others).

Good luck, BY



Previous
Meds
Next
Drug Failure. Over 40.000 desperate patients.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement